Alert archive / Washington / Winter Storm Watches in 2021

Winter Storm Watch 10, NWS Spokane, WA

December 21, 2021Bonner County, Boundary County, Kootenai County, Idaho; 4 counties in Washington

NWS Spokane, WA issued this winter storm watch at Dec 21, 2021, 4:33 AM PST for Bonner County, Boundary County, Kootenai County, Idaho; 4 counties in Washington. It took effect at Dec 21, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 4:33 AM PST (12:33 UTC)
In effect from
Dec 21, 2021, 10:00 PM PST
Expired
Dec 21, 2021, 2:33 PM PST
In force
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Chelan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 54 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS46 KOTX 211233
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
433 AM PST Tue Dec 21 2021

IDZ001-WAZ037-212300-
/O.NEW.KOTX.WS.A.0010.211222T0600Z-211222T2000Z/
Northern Panhandle-Northeast Mountains-
Including the cities of Eastport, Sandpoint, Colville, Northport,
Bonners Ferry, Orin-Rice Road, Athol, Newport, Flowery Trail
Road, Chewelah, Deer Park, Springdale-Hunters Road, Kettle Falls,
Schweitzer Mountain Road, and Priest River
433 AM PST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY 
MORNING...

* WHAT...Heavy snow possible. Total snow accumulations between 3 to 
  7 inches possible.

* WHERE...Eastport, Sandpoint, Northport, Athol, Newport, Chewelah, 
  Schweitzer Mountain Road, and Priest River.

* WHEN...From this evening through Wednesday morning.

* IMPACTS...Winter driving conditions are possible. This could 
  impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

WAZ048-212300-
/O.NEW.KOTX.WS.A.0010.211222T1200Z-211223T1200Z/
Western Chelan County-
Including the cities of Holden Village, Stehekin, and Stevens
Pass
433 AM PST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations between 10 to 
  16 inches possible. Winds could gust as high as 35 mph.

* WHERE...Holden Village, Stehekin, and Stevens Pass.

* WHEN...From late tonight through late Wednesday night.

* IMPACTS...Winter driving conditions are possible. This may impact 
  the Wednesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

JS
1 follow-up statement
233 
WWUS46 KOTX 212233
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
233 PM PST Tue Dec 21 2021

WAZ048-221515-
/O.UPG.KOTX.WS.A.0010.211222T1200Z-211223T1200Z/
/O.NEW.KOTX.WS.W.0014.211222T1200Z-211223T1200Z/
Western Chelan County-
Including the cities of Holden Village, Stehekin, and Stevens
Pass
233 PM PST Tue Dec 21 2021

...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST 
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 10 
  and 18 inches. Winds gusting as high as 35 mph.

* WHERE...Holden Village, Stehekin, and Stevens Pass.

* WHEN...From 4 AM Wednesday to 4 AM PST Thursday.

* IMPACTS...Winter driving conditions are possible. This may impact 
  the Wednesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

IDZ001-WAZ037-221515-
/O.UPG.KOTX.WS.A.0010.211222T0600Z-211222T2000Z/
/O.NEW.KOTX.WW.Y.0044.211222T0600Z-211222T2000Z/
Northern Panhandle-Northeast Mountains-
Including the cities of Eastport, Sandpoint, Colville, Northport,
Bonners Ferry, Orin-Rice Road, Athol, Newport, Flowery Trail
Road, Chewelah, Deer Park, Springdale-Hunters Road, Kettle Falls,
Schweitzer Mountain Road, and Priest River
233 PM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON 
PST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 3 and 9 
  inches.

* WHERE...Eastport, Sandpoint, Colville, Northport, Bonners Ferry, 
  Orin-Rice Road, Athol, Newport, Flowery Trail Road, Chewelah, Deer 
  Park, Springdale-Hunters Road, Kettle Falls, Schweitzer Mountain 
  Road, and Priest River.

* WHEN...From 10 PM this evening to Noon PST Wednesday.

* IMPACTS...Winter driving conditions are possible. This could 
  impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

IDZ002-WAZ035-036-221515-
/O.NEW.KOTX.WW.Y.0044.211222T0600Z-211222T2000Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Rockford, Grand Coulee, Spokane Valley,
Coulee City, Creston, Worley, Coeur d'Alene, Davenport, Cheney,
Fairfield, Hayden, Post Falls, Airway Heights, Harrington,
Odessa, Downtown Spokane, Ritzville, and Wilbur
233 PM PST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON 
PST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations between 1 and 3 
  inches.

* WHERE...Rockford, Grand Coulee, Spokane Valley, Coulee City, 
  Creston, Worley, Coeur d'Alene, Davenport, Cheney, Fairfield, 
  Hayden, Post Falls, Airway Heights, Harrington, Odessa, Downtown 
  Spokane, Ritzville, and Wilbur.

* WHEN...From 10 PM this evening to Noon PST Wednesday.

* IMPACTS...Winter driving conditions are possible. This could 
  impact the Wednesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

CD

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 3:58 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 21, 3:58 AM PST, 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
358 AM PST Tue Dec 21 2021

.SYNOPSIS...
Today will be mainly dry across the Inland Northwest with plenty
of clouds. The arrival of a burst of snow on Wednesday morning
will bring the potential for a treacherous morning commute to
northeast Washington and north Idaho. Christmas Eve and Christmas
Day will trend cooler with chances for light snow. Next week has
the potential to be quite cold with temperatures 10 to 15 degrees
below average.

&&

.DISCUSSION...

Tuesday through Wednesday Night: Today will be a brief break before
the beginning of a unsettled, wintry pattern with no end in sight.
As the remains of the front shift out of the region, most of the
Inland NW will sit under a deck of stratus, or semi-thick fog,
throughout the day. Temperatures will remain below freezing, with no
new precipitation, and keep most roads slush-free.

Tonight, an approaching warm front will bring warm, moist air from
the south and intersect with the cooler, Canadian air. With lower
snow levels and temperatures below freezing, precipitation will
begin in the early evening as snow in the Cascades and northern
mountains. Overnight, widespread snow will impact most of the
region, including lower elevations such as the Columbia Basin and
West Plains. Moving into the later morning hours, snow levels and
temperatures will rise, leading to the shift from snow to rain
across locations such as the Basin, West Plains, Spokane-C d'A
corridor, and Palouse. Overall, snow will be light to moderate,
Tuesday night through Wednesday night - 1-3" in the low lands, 4-8"
northeastern mountains and northern ID Panhandle, and 10-16" Cascade
Crest & Selkirks.

Temperatures will peak on Wednesday afternoon with many locations
reaching the mid-30s to low 40s, and above average. With the current
outlook, Wednesday may be the warmest we see for awhile.
Temperatures will be on a downhill, below season normal trend from
here.

Winds will be light today, but with the arriving front, winds will
pick up Wednesday morning into the evening. Wind gusts have the
potential to reach 20-30KTs, especially in areas such as the Basin,
West Plains, Palouse, and Cascade valleys. JS

Thursday: Mild temperatures and windy conditions are expected on
THU. Deep southerly flow ahead of an approaching cold front
Wednesday night into Thursday morning will keep temperatures in
the upper 20s to mid 30s to start the day. Snow levels across the
Idaho Panhandle, the Palouse, and Spokane area will support rain
or a rain snow mix early Thursday morning prior to the arrival of
the front. Look for a wind shift by late morning as the models
push a cold front east of the Cascades. West winds of 20 to 25 mph
with gusts to 35 mph look to be a good bet for the Columbia Basin,
Palouse, and West Plains. With afternoon temperatures in the mid
30s to mid 40s Thursday afternoon, places with an inch or two of
snow on the ground may see it disappear. Snow levels will plunge
following the passage of the cold front and Cascade Crest and
mountains of the Idaho Panhandle will likely receive moderate to
locally heavy snow accumulations along and behind the front.

Friday (Christmas Eve) and Saturday (Christmas Day): A cold upper
level trough will set up off the coast Friday and persist into
the weekend. The models forecast a series of upper level
disturbances traversing through this cold trough. This pattern
has the potential to produce a prolonged heavy snow event for the
Cascades with cool, moist upslope flow under a difluent upper
level trough. Bursts of snow over the Idaho Panhandle will be
possible as well in this flow regime. Timing of individual waves
is messy as the models struggle to resolve these small scale
features. Snow accumulations into the lowlands of central and
eastern Washington are possible in this type of pattern giving
hope to fans of having snow for Christmas Eve or Christmas Day.

Sunday through Tuesday: A reservoir of very cold air will reside
over British Columbia and Alberta early next week. The latest
ensemble based forecast suggests that some of that cold air will
begin to bleed into the Inland Northwest on Sunday and continue to
filter into the region early next week. Our model blend suggests
high temperatures in the 20s Sunday then plunging into the teens
and low 20s Monday and Tuesday. There is a great deal of model
uncertainty with the orientation of the west coast trough by
early next week, so the arrival of arctic air is somewhat
uncertain at this time. However, it appears that by Wednesday the
majority of the models agree that the arctic air will be pushed
more forcefully. Confidence is growing that December will come to
an end with temperatures colder than we have seen in several years
with the potential for widespread sub-zero low temperatures.
/GKoch

&&

.AVIATION...
06Z TAFS: The band of light snow will slowly sag and thin across
the Palouse and LC Valley, allowing the light snow to end yet the MVFR
conditions persist until morning. High clouds are slowing the
development of fog/stratus across the Basin, meanwhile under the
clearing skies stratus and fog have formed from Colville and Deer
park to Bonners Ferry and Sandpoint. This will creep in the
Spokane/Coeur d'Alene area by morning with IFR conditions. Under
light winds and weak ridging, any stratus will be slow to budge
through the day although visibility improvement are possible.
Dry northerly winds should keep Omak to Ephrata clear and VFR.
/rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        28  26  40  32  38  29 /  10  70  60  50  30  40
Coeur d'Alene  31  28  40  32  38  29 /  10  60  80  60  50  50
Pullman        34  28  38  31  41  29 /  10  40  50  50  60  50
Lewiston       39  33  43  36  46  33 /   0  30  30  30  30  30
Colville       25  19  36  27  39  26 /   0  80  60  70  40  40
Sandpoint      28  26  37  32  37  29 /  20  80  90  80  80  80
Kellogg        35  33  38  33  37  30 /  20  60  90  70  80  80
Moses Lake     30  26  40  28  44  28 /   0  50  20  20   0  10
Wenatchee      31  27  38  30  42  26 /  10  60  50  40  10  20
Omak           26  25  37  29  38  23 /   0  50  40  50  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Dec 20, 3:52 PM PST, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
352 PM PST Mon Dec 20 2021

IDZ001-002-WAZ034>038-041-043-044-047>049-220000-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-Central Chelan County-Western Chelan County-
Western Okanogan County-
352 PM PST Mon Dec 20 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Periods of accumulating snow will be possible late in the week
into the Christmas Holiday weekend along with much colder
temperatures.

IDZ003-004-026-027-WAZ031>033-220000-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
352 PM PST Mon Dec 20 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Periods of accumulating snow will be possible late in the week
into the Christmas Holiday weekend along with much colder
temperatures.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 2:33 PM PSTWinter Weather AdvisoryOTXBonner, Boundary, Kootenai15 hr
Dec 21, 2:48 PM PSTWinter Weather AdvisoryOTXBenewah, Kootenai, Latah, Shoshone13 hr
Dec 21, 2:33 PM PSTWinter Storm WarningOTXChelan61 hr

Nearby

Winter Storm Watches in Washington, 2021Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.